Colorado, 2025

High Wind in Colorado, December 18, 2025

December 18, 2025 · NWS GLD · 2 events in 2 counties and zones

High winds again returned to eastern Colorado during the day on the 18th. Wind gusts of 59 and 60 mph were recorded in Cheyenne and Kit Carson counties respectively.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

High winds again returned to eastern Colorado during the day on the 18th. Wind gusts of 59 and 60 mph were recorded in Cheyenne and Kit Carson counties respectively. Wind gusts around 55 mph also occurred across Yuma county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 18, 8:57 AM MST, 49 minutes earlier. Its key messages:

  • A High Wind Warning is in effect starting this evening as a cold front brings sporadic gusts up to 60 mph across the area.
  • The High Wind Warning continues through tomorrow as another round of wind gusts between 55 and 65 mph are possible during the morning and afternoon hours. There is the potential that some gusts could reach 80 mph.
  • A Red Flag Warning is in effect for the entire area Thursday as well. Fires will exhibit explosive growth and be impossible to control.
  • Blowing dust is also possible Thursday. Be alert for changing conditions and brownouts.
  • Record high temperatures Friday along with some potential for fire weather across eastern Colorado.
Area forecast discussion, Dec 18, 8:57 AM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
857 AM MST Thu Dec 18 2025

.KEY MESSAGES...

- A High Wind Warning is in effect starting this evening as a
  cold front brings sporadic gusts up to 60 mph across the area.

- The High Wind Warning continues through tomorrow as another
  round of wind gusts between 55 and 65 mph are possible during
  the morning and afternoon hours. There is the potential that
  some gusts could reach 80 mph.

- A Red Flag Warning is in effect for the entire area Thursday
  as well. Fires will exhibit explosive growth and be
  impossible to control.

- Blowing dust is also possible Thursday. Be alert for changing
  conditions and brownouts.

- Record high temperatures Friday along with some potential for
  fire weather across eastern Colorado.

&&

.UPDATE...
Issued at 857 AM MST Thu Dec 18 2025

A Blowing Dust Warning has been issued for most of Northwest
Kansas and Southwest Nebraska with multiple reports and
observation showing blowing dust developing. We are still
expecting this to expand into more of the area as the day goes
on. We also have reports of wind gusts up to 75 mph in Nebraska
as of 9:30 CT, and 70 mph in Kansas. This is still expected to
persist until about 2-4pm MT / 3-5pm CT.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 139 AM MST Thu Dec 18 2025

Initial round of winds are finally "letting up" however still some
gusts of 45-55 knots remains as of 0731Z. Breezy to gusty winds will
continue through the however with gusts of 30-40 mph continuing as
we lose response to the initial cold front.

Today, continues to have the potential for a high impact multiple
hazard day. Winds are again forecast to re-strenghten as the
nocturnal inversion breaks. I have increased winds and tailored them
more towards the GFS wind which did a pretty decent job at the wind
field with the overachieving winds that were experienced
overnight. Basing off of this I continue to have concerns for
wind gusts of 65- 75 mph again based off of winds in the upper
tier of the mixing layer remain around 60-70 knots. Think that
winds this strong may be a bit more sporadic and not as
consistent as what occurred overnight. Overall wind gusts should
consistently be in the 55-65 mph range with the strongest being
east of Highway 25 where the jet is strongest. Winds are
forecast to gradually decline west to east starting in the early
afternoon before completely eroding around 5pm MT to 6pm CT as
the nocturnal inversion resets in.

Blowing dust is again a concern for the entire area but with the
main area of concern being along and east of a Hitchcock to Logan
county line. This is where winds are forecast to be strongest along
with steep low level lapse rates around 9-10 C/km and capping mid
level lapse rates around 4-5 c/km. Still not anticipating any
haboob potential but have concerns about plumes perhaps numerous
plumes of dust with less than quarter mile visibility potential
developing through the day. The peak time for concern will
start around 10am CT and last through around 4pm CT when winds
begin to weaken.

As for the fire weather, went ahead and started the Red Flag Warning
overnight due to multiple fires already in Yuma county. Have brought
dew points down some due to anticipated mixing leading to
humidity values in the mid teens to mid 20s across the area.
Despite the humidity being in the mid 20s with winds of 60-75
mph any fire that starts will have the potential to spread very
quickly and be dangerous.

Friday, a surface low is forecast to again develop along or just
north of the Nebraska/Kansas state line. Watching for some
breezy downslope winds gusting to 30 mph across the Colorado
counties along with humidity in the mid teens which may lead to
some critical fire weather conditions. If the low sets up to far
south then winds may actually be lighter thusly mitigating any
further fire weather threat which is what the deterministic
guidance has trended towards. Will let another round of guidance
come in before introducing any product. High temperatures for
the day are forecast in the low 60s to the east and low 70s. The
potential for higher temperatures is certainly on the table
with the southwesterly "furnace wind" in place leading to record
highs being in jeopardy for the day. A cold front is then
forecast to move through during the night shifting winds to the
north and overnight lows in the low to mid 20s for Saturday
morning.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 223 AM MST Thu Dec 18 2025

Starting the extended period Saturday; the weekend is forecast to
remain a bit on the cooler side, but still above average for the
time of year as the area sits under northwest flow aloft. Highs are
forecast to be in the 50s with lows in the 20s and 30s. Winds are
currently forecast to be lighter with the exception of Sunday with a
surface trough pushes through leading to the potential for 30-35 mph
wind gusts across the western portion of the area. At this time
humidity values are forecast to be above 30% and not seeing any
other signal of them dropping significantly.

Christmas week continues to look relatively nice and mild for now as
the upper pattern transitions more to a zonal or slightly ridged
flow. Highs in the 60s to low 70s and perhaps some record high
potential on Monday with winds generally below 20 mph are forecast,
along with dry conditions.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 415 AM MST Thu Dec 18 2025

Current decline in winds is forecast to be short lived as winds
are forecast to start increasing again around 15Z with 40-55
knot winds forecast; strongest at MCK. Blowing dust is a concern
with the potential for IFR to MVFR visibilities; perhaps even
lower if a dust plume can fully encompass a terminal where less
than 1 mile visibility would be possible. Winds are forecast to
end west to east starting early afternoon and continue through
the remainder of the afternoon. Winds are forecast to shift
overnight and become more southerly towards the latter part of
the period.

&&

.FIRE WEATHER...
Issued at 223 AM MST Thu Dec 18 2025

Fire weather concerns remain high for today as winds are again
forecast to strengthen as the nocturnal inversion wanes around
9-10am MT. Despite humidity values being in the low to mid 20s
which is above our humidity criteria of 15% with the potential
for wind gusts around 70 mph any fire that were to start will
have the potential to spread rapidly and be extremely dangerous
as GFDI (Grassland Fire Danger Index) in the extreme values for
most for the majority of the forecast area. I do have concerns
of the higher end of the wind gust spectrum panning out for
today due to mixing heights of 4500-5000' which would put the
top of the mixing level in a 60-70 knot jet. So would not be
surprised if some 75-80 mph gusts occur especially across
eastern portions of the forecast area. Blowing dust is a concern
as well for the area which would make responding to any fire
extremely difficult. There has also been a few cases over the
past few years where static buildup from dust has led to new
fire starts so that is something to be aware of.

Friday, again watching for the potential for some critical fire
weather across Yuma, Kit Carson and Cheyenne counties in
Colorado. There is some question on the winds however which will
be dependent on where a surface low develops at. So continue to
monitor for any changes to the forecast for that.

&&

.CLIMATE...
Issued at 223 AM MST Thu Dec 18 2025

Record high temperatures are in jeopardy Friday the 19th.

Goodland: Record high 68 in 2023.... current forecast 70.

McCook: Record high 63 in 1941, 1966 2023.... current forecast 63.

Hill City: Record high 67 in 1949... current forecast 61.

Burlington: Record high 70 in 1979.... current forecast 69.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001>004-013>016-027>029-041-042.
     Red Flag Warning until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001>004-013>016-027>029-041-042.
     Blowing Dust Warning until 3 PM CST this afternoon for
     KSZ001>004-014>016-029.
CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.
     Red Flag Warning until 5 PM MST this afternoon for COZ252>254.
NE...High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
     NEZ079>081.
     Red Flag Warning until 5 PM MST /6 PM CST/ this afternoon for
     NEZ079>081.
     Blowing Dust Warning until 2 PM MST /3 PM CST/ this afternoon
     for NEZ079>081.

&&

UPDATE...KAK
SHORT TERM...Trigg
LONG TERM...Trigg/KAK
AVIATION...Trigg
FIRE WEATHER...Trigg
CLIMATE...Trigg
Hazardous weather outlook, Dec 18, 8:52 AM MST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
852 AM MST Thu Dec 18 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191600-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
852 AM MST Thu Dec 18 2025 /952 AM CST Thu Dec 18 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning remains in effect as strong winds near 40 mph
and gusts around 60-75 mph are forecast for the area, favoring those
east of Highway 25. A few gusts up to 80 mph could occur.

A Blowing Dust Warning has been issued for most of Northwest Kansas
and Southwest Nebraska. Blowing dust has been reported and is
expected to expand across most of the area. Brownout conditions are
expected at times.

Today also has a Red Flag Warning in effect for the entire Tri-
State area. Explosive fire growth is possible and may make fire
impossible to control.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.

In the hours before

Local storm report, Dec 18, 9:40 AM MST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
940 AM MST Thu Dec 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     Non-Tstm Wnd Gst Hill City               39.37N 99.85W
12/18/2025  M60 MPH          Graham             KS   Public

            WL-HILLCITY0.29W weatherlink station.

&&

eer
Local storm report, Dec 18, 9:41 AM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
941 AM MST Thu Dec 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Non-Tstm Wnd Gst 2 NE Hill City          39.38N 99.83W
12/18/2025  M69 MPH          Graham             KS   AWOS

            Hill City, Hill City Municipal Airport.

&&

eer
Local storm report, Dec 18, 9:42 AM MST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
942 AM MST Thu Dec 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     Non-Tstm Wnd Gst 10 NE Wallace           39.01N 101.46W
12/18/2025  M60 MPH          Logan              KS   Public

            Section_17_(AWN63c5b9c3714a9e00011b5252)
            ambient weather network.

&&

eer
Local storm report, Dec 18, 9:43 AM MST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
943 AM MST Thu Dec 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     Non-Tstm Wnd Gst 3 WSW Russell Springs   38.89N 101.22W
12/18/2025  M62 MPH          Logan              KS   Mesonet

            KS-RussellSprings3SW kstate mesonet.

&&

eer
Local storm report, Dec 18, 9:45 AM MST, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
945 AM MST Thu Dec 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     Non-Tstm Wnd Gst 6 ESE Gove              38.92N 100.40W
12/18/2025  M60 MPH          Gove               KS   Mesonet

            KS-Gove5SE kstate mesonet.

&&

eer
Local storm report, Dec 18, 9:46 AM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
946 AM MST Thu Dec 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     Non-Tstm Wnd Gst Oberlin                 39.82N 100.54W
12/18/2025  M59 MPH          Decatur            KS   Public

            Dan_Wasson_(AWN6901361d1f6a572507fd9f95)
            ambient weather station.

&&

eer

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cheyenne County

When
December 18, 9:46 AM MST
Where
Cheyenne County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

The mesonet site named CO068 040w460 U40-Firstview recorded the wind gust.

High Wind, Kit Carson County

When
December 18, 4:53 PM MST
Where
Kit Carson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

A 59 mph wind gust was recorded at the Burlington Airport on the ASOS (KITR).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299803, 1299804.